• debbie debbie
    January 06, 2009
    how long does chemo and the side effects last after the last treatment?
    debbie debbie
    January 06, 2009

    How long after the last treatment of chemo does it stay in the body and how long do the side effects last?

    READ MORE

FROM OUR EXPERTS

  • PJ Hamel
    Health Guide
    January 07, 2009
    PJ Hamel
    Health Guide
    January 06, 2009

    Wow, Debbie - simple question, complicated answer! Bottom line, it's all very personal to you and your own body chemistry, the type of cancer you have, the type of chemo you had, what shape you're in physically... I'd offer that it probably takes longer than you'd think, certainly longer than you'd hope. Your hair will take months to grow back, and will probably grow back different than it was before - curly if it was straight, straight if it was curly, perhaps a different color and different thickness. You may have side effects that go on indefinitely - neuropathy (tingling) in the hands and feet is a typical side effect that lasts for a long time. (BTW, once you're done chemo, they're called "lasting effects," just so you have the lingo right.) Hot flashes induced by chemical menopause may last the rest of your life - or they may not. Or you may have your own personal lasting effects - that's one thing about cancer and chemo, we all approach it differently.

     

    My advice would be to understand that chemo has done a number on you, and you'll heal, but it won't probably go as quickly as you'd like. Be patient; set your expectations to a reasonable level; and welcome each day, as it's one day farther out from chemo, one day closer to feeling normal - the "new normal."

     

    As for how long the particular chemo cocktail you took will remain in your body - that's a question for your oncologist. Best of luck to you - PJH

    • Cancer survivor too
      November 25, 2010
      Cancer survivor too
      November 25, 2010

      I had ovarian cancer, stage 3 and was given the strongest chemotherapy mixture available at the time. That was nine years ago. I went through hair loss, memory loss, fatigue, obsesive thoughts and sever depression caused by chemo because it alters the body's chemistry. My depression has lasted for nine years. Because I am sensitive to the available drugs to treat depression, I have had to learn to cope.  My memory has improved over time, the obsessing has pretty much ended but now I find it has gotten harder to recover from being sick with sinus infections or colds. So, chemo may be gone from my body but the damage it caused, has been a lasting effect.

      READ MORE
    • PJ Hamel
      November 25, 2010
      PJ Hamel
      Health Guide
      November 25, 2010

      It's true, chemo can cause long-lasting side effects, much longer than you're led to expect. I'm glad your memory has improved; but sorry about the depression, which can be so hard to deal with... Good luck as you continue to cope. PJH

      READ MORE
    • jerry
      September 09, 2012
      jerry
      September 09, 2012
      I was just wondering how long chemo and radiation stay in the body. I am recovering from anal cancer The first week i was given an IV bag of chemo along with a fusion pump that lasted for 5 days. I also started radiation at the same time. I had 30 treatmeant of radiation and 11 treatments of a boost radiation treatment.It has been almost 2 years since my last treatments and i still have side effects. I can hardly walk and my wife has to help me with everything. The doctors tell me now I have severe radiation damgein my uranry tract, lower spine and in my lower intestines.I hurt constantly and my doctors tell me this could be for the rest of my life.  READ MORE
    • Phyllis Johnson
      September 09, 2012
      Phyllis Johnson
      Health Guide
      September 09, 2012

      Jerry, what you are experiencing now is not because the chemo and radiation are still in your body.  They are the result of damage to your organs from the cancer treatments.  We are a breast cancer site, so we are not familiar with the details of side effects from chemos for anal cancer or radiation in that part of the body.  Nevertheless, what you are reporting with problems in your pelvic region sound like some of the problems that breast cancer patients sometimes have with their lungs or tissues in the chest area.  What I have found in dealing with long-term side effects for myself is that seeing the specialist for the damaged part of the body seems to work better than seeing the oncologist.  Oncologists are experts at saving our lives, but not always so expert on managing side effects.  So for example, if you have not already done so, seeing an urologist or a GI specialist might come up with some treatments that could help you. Also consider consulting with a pain management specialist.  I am so sorry that you are going through this, and I hope that you find some relief from the pain.

      READ MORE
    • jerry
      September 10, 2012
      jerry
      September 10, 2012

      Thank you very much for your answer to my question. I will ask my primary doctor this week and and hopefully I can get some help in this area. Again thank you so much. Jerry

      READ MORE
    • PJ Hamel
      September 10, 2012
      PJ Hamel
      Health Guide
      September 10, 2012

      Jerry, unfortunately you're experiencing not side effects, but what they call "lasting effects" of cancer treatment: issues that continue on long after the treatment ends. If you haven't already, I highly recommend you get a second opinion from a medical team at a Comprehensive Cancer Center, which is one of about 50 hospitals nationwide designated by the government as "best in class." Doctors at these facilities treat many, many cancer patients, and have seen and treated just about any kind of side or lasting effect; hopefully you can get some help there. Best of luck to you - I hope you get some relief soon. PJH

      READ MORE

FROM OUR COMMUNITY

  • Naomi November 21, 2012
    Naomi
    January 06, 2009

    My daughter had breast cancer and had a 3 cen removed, 1 node possitive and 11 neg. She  recieved her first cancer treatment last Thursday and so deathly ill. If there is a side effect, she has it. She is now considering no more chemo, but continuing the Herceptin, starting radiation, and anything else she needs.

    Question is, how long will this single treatment continue to cause her debilitating pain and sickness?


    READ MORE
  • Naomi November 21, 2012
    Naomi
    January 06, 2009

    My daughter had breast cancer and had a 3 cen removed, 1 node possitive and 11 neg. She  recieved her first cancer treatment last Thursday and so deathly ill. If there is a side effect, she has it. She is now considering no more chemo, but continuing the Herceptin, starting radiation, and anything else she needs.

    Question is, how long will this single treatment continue to cause her debilitating pain and sickness?


    READ MORE
    • Patty
      April 08, 2014
      Patty
      April 08, 2014

      After my first treatment the worst of the effects lasted about a week.  Then I felt better just in time for my next treatment that was 21 days after the first treatment. I had bone pain and nausea, fatigue and loss of appetite.  Please tell your daughter not to give up on the chemo.  It is such a short time in the grand scheme of her life.

      patty

      READ MORE
    • Phyllis Johnson
      April 08, 2014
      Phyllis Johnson
      Health Guide
      April 08, 2014

      Patty, thank you for sharing your experience with chemo.  You are so right that the time spent in treatment is small compared to the rest of the longer life that chemo offers.  There are two kinds of side effects to think about--the ones that happen during treatment and the ones that may linger.  Some people are lucky and have virtually no side effects.  Some people have a horrendous time.  Most of us are somewhere in the middle with some side effects that can be managed.

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.